INTRODUCTION: Systemic mastocytosis is the infiltration of the spleen, liver, bone marrow, and other organs with neoplastic mast cells. It rarely eventuates in mast cell leukemia. There is little data concerning acute organ failure due to mast cell leukemia. We describe a patient with untreated mast cell leukemia, who presents de novo with anaphylactoid reactions, rapidly progressing multiorgan failure and shock to which he succumbed within 24 hours.
CASE PRESENTATION: A 25 year-old man with one year history of intermittent headache and multiple ER visits for weakness, vomiting, diarrhea and a syncopal episodes was found to have massive hepato-splenomegaly and eosinophilia. On presentation, his temperature was 102.0F with stable hemodynamics. He was not in distress, Cardiopulmonary and neurologic examination were unremarkable. Abdomen was benign with marked hepato-splenomegaly. Initial laboratory studies: WBC 13,500 cells/μL with 72% neutrophils, 5% bands, 5% lymphocytes, 11.7% eosinophils; hemoglobin was 8.5 g/dL; MCV 86.3, platelet count 110,000/μL. Venous lactate was 0.9 mmol/L. Ferritin was 391 ng/ml. Reticulocyte count, LDH, TSH, ANA and RF were normal. Chest x-ray showed no abnormalities. Patient was persistently febrile and hemodynamically stable during the first two days of hospitalization. On the day of admission he received an influenza vaccine and Dalteparin subcutaneously for DVT prophylaxis and one dose of Acetaminophen with Codeine. Blood cultures were negative. No imaging requiring contrast agents was performed. On the evening of his second hospital day he acutely developed respiratory distress, hypotension and tachycardia 130 /min with skin flushing. He was intubated and transferred to the MICU . Repeat CBC showed hemoglobin 5.9g/dl, and white blood cell count 42,000/mcl with 30% degranulating mast cells. The drop in Hgb was related to fluid resuscitation. Despite PT>40 and PTT >100 seconds, there was no evidence of bleeding or hemolysis.A bedside echocardiogram showed severely depressed left ventricle. He received adequate fluid resuscitation, hydrocortisone, broad-spectrum antibiotics, dobutamine norepinephrine, epinephrine and vasopressin infusion. Within 5 hours of admission to the MICU he developed refractory shock, asystole and expired.At autopsy the bone marrow, spleen and liver were diffusely infiltrated by sheets of hypogranular, atypical, CD117+ mast cells with large or double nuclei, open chromatin, and irregular nuclear membranes. These filled the pulmonary and coronary vessels and infiltrated cardiac and pulmonary parenchyma.
DISCUSSIONS: The clinical presentation of MCL is variable and non-specific. Patients may initially complain of mediator-related symptoms such as flushing, diarrhea and episodic hypotension. Severe bleeding often develops secondary to bone marrow infiltration, liver failure and DIC. No effective treatment is available for these patients. Treatment options include multi-agent chemotherapy and stem cell transplantation.This patient developed a rapidly progressive course of shock with multisystem organ failure. Though his course prior to admission was protracted with symptoms of diarrhea, flushing and syncope. The course during the last 12 hours was very similar to the course of an overwhelming anaphylactic shock.The shock physiology in this patient is multi-factorial. In addition to histamine-related vasodilatation and severe myocardial depression, pulmonary leukostasis-associated right ventricular failure is an additional contributing factor. Because of the nature and the size of the mast cell in MCL, pulmonary leukostasis occurred in this case at a lower white count than ususaly seen in chronic myelogenous leukemia. Severe myocardial depression (EF: 10%) reflects cardiac anaphylaxis and ischemia. The high MC burden and their antecedent degranulation could explain why the anaphylactic shock was unresponsive to therapy.
CONCLUSION: Patient with systemic mastocystosis and mast cell leukemia may manifest acute diffuse mast cells degranulation resulting in histamine release and leading to a severe anaphylactoid reaction, multiorgan failure, refractory shock and death.
DISCLOSURE: Fady Abou-Rizk, No Financial Disclosure Information; No Product/Research Disclosure Information